Advertisement

What happens if you overdose on acetaminophen?

Donna Hill Howes, RN
Family Practitioner

Taking too much acetaminophen can damage your liver. Acetaminophen is an active ingredient in over 600 products sold over the counter or by prescription. In many of these, it is combined with other drugs, such as pain relievers and decongestants. It may be listed in a product's ingredient list under a shorter name, such as APAP or Acetam. Before taking acetaminophen for chronic pain, make sure you're not already taking it in another product.

This answer was adapted from Sharecare's award-winning AskMD app. Start a consultation now to find out what's causing your symptoms, learn how to manage a condition, or find a doctor.

Acetaminophen overdoses can kill you via liver failure. You should go to the nearest emergency room or call 911 as soon as possible after an overdose. Time is truly of the essence here because treatment needs to be started as soon as possible to give the best chance of survival.

Continue Learning about Acetaminophen

How can people accidentally get too much acetaminophen?
UCLA HealthUCLA Health
Unbeknownst to many users, acetaminophen is also an ingredient in a number of commonly consumed over...
More Answers
What are the possible side effects of acetaminophen?
Scott D. Martin, MDScott D. Martin, MD
Acetaminophen (Tylenol and other brands) is less likely to cause gastric bleeding than other pai...
More Answers
Play It Safe When You Take Acetaminophen
Play It Safe When You Take Acetaminophen
What Are the Risks of Taking Acetaminophen?
What Are the Risks of Taking Acetaminophen?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.